Tornadoes · United States · Kansas · 2025
Unrated tornado, Horace to Tribune Arpt, Kansas, August 3, 2025
From Horace to Tribune Arpt, this Unrated tornado ran 0.8 miles across Greeley County on August 3, 2025, touching down at 4:44 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 3, 2025
- Touchdown
- 4:44 PM MDT (22:44 UTC)
- Lifted
- 4:46 PM MDT (22:46 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Greeley County
- Touchdown point
- 38.340, -101.882
- Lift-off point
- 38.329, -101.885
- Record number
- 2508031644-01
The damage survey
2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.
- Start of brief tornado starting at 2301 UTC and lasting 2-3 minutes. No damage or items to impact
- Approximate end point of brief tornado lasting 2-3 minutes. No damage
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A pair of supercells developed across northwest Kansas and led to many reports of hail as large as baseballs near Sharon Springs and Grainfield, damaging winds and a couple of tornadoes across Greeley county.
Report from dispatch of a tornado that touched the ground and went back up quickly. It was not ongoing as of the report.
Multiple reports from chasers of a tornado that tracked near CR Z and CR 9 intersection. Further supported by livestream. Did not look to be ongoing after a minute or two.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS GLD issued a tornado warning for this county at 22:39 UTC, 5 minutes before the tornado touched down, in force until 22:59 UTC.
The county was under a severe thunderstorm watch, issued at 21:39 UTC and running to 23:26 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:39 UTC | 23:26 UTC | Severe Thunderstorm Watch | GLD |
| 21:54 UTC | 22:45 UTC | Severe Thunderstorm Warning | GLD |
| 22:29 UTC | 22:40 UTC | Tornado Warning | GLD |
| 22:31 UTC | 23:15 UTC | Severe Thunderstorm Warning | GLD |
| 22:39 UTC | 22:59 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:47 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Aug 3, 12:23 PM MDT, 4 hours 21 minutes earlier. Its key messages:
- Isolated to widely scattered severe storms are forecast to develop along and south of Highway 36 this afternoon. Large to very large hail and damaging winds will be the main hazards.
- Isolated strong to severe storms still remain possible Monday and Tuesday with hail the main threat at this time.
- Gradual warm up through the week with generally drier conditions.
Area forecast discussion, Aug 3, 12:23 PM MDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1223 PM MDT Sun Aug 3 2025 .KEY MESSAGES... - Isolated to widely scattered severe storms are forecast to develop along and south of Highway 36 this afternoon. Large to very large hail and damaging winds will be the main hazards. - Isolated strong to severe storms still remain possible Monday and Tuesday with hail the main threat at this time. - Gradual warm up through the week with generally drier conditions. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1222 PM MDT Sun Aug 3 2025 This afternoon and evening, a broad area of low pressure is forecast to remain situated across the area in roughly a southwest to northeast orientation. With this, the winds should remain from the north for Eastern Colorado and areas near the Tri-State border while winds across the rest of the area are east and south. With this, a surface convergence boundary should set up around I-70 and help develop some storms this afternoon around 2pm. That being said, it looks like a low to mid-level boundary is sliding south around Southwestern Nebraska. Satellite imagery shows a line of clouds moving south in this area with surface observations keeping winds from the south. Radar is showing showers and storms developing along this. While they currently aren't long live or strong, this line could interfere with the forecast. The current forecast is for the instability to increase across the area as the day goes on, allowing a few strong to severe storms to develop along the surface low convergence zone. With CAPE around 3000 J/KG and mid level lapse rates around 8 C/km, large to very large hail is the main threat. The main hindrance for hail looks to be effective shear around 30 kts, which would favor pulsing or clustering storms. Wind gusts around 60 to 70 mph are also possible as storms lower back down. As mentioned above, will be watching that northern convergence zone as it may be able to fire up additional storms for northern portions of the area, similar to what it is doing around the noon hour. The hazards would be the same with these storms. For the evening, any initial storms that form this afternoon should either dissipate (due to low shear) or move south out of the area. We will then need to watch for storms from the northwest that are forecast to develop along the higher terrain. That being said, instability is forecast to lower around sunrise and effective shear remain low which should cause most to dissipate before they reach the area. That being said, storm outflows might allow for additional development and help keep the wind threat going through the evening and early overnight hours. Overall storm coverage should remain isolated to scattered due to weak forcing. Greater coverage is more likely if multiple outflow boundaries begin to move across the area. Late tonight, any lingering storms should dissipate and allow for mostly clear skies across the area. However, some low clouds and fog could develop across the eastern half of the area as higher pressure remains to the east, keeping winds generally from the east. With the slight upslope flow and forecast moisture advection, it could be another dreary morning for the eastern half of the area. Tomorrow, the upper ridge over the southwest is forecast to begin slowly expand towards the Plains and amplifying. With it, the area is forecast to be a bit warmer around 90 along with mostly sunny skies. Winds are forecast to become stronger as a low develops along the Front Range with the higher surface pressure east of the area. Speeds could reach 15 to 30 mph with gusts to 40 mph, especially for western portions of the area. There is another chance for storms during the afternoon and evening hours, though the chances are a little more conditional. It will depend on if storms can form along the higher terrain, or if a subtle convergence boundary can form along the edge of the low pressure. If storms form, they would have the same potential hazards as today. The current forecast continue to favor more isolated storms, especially with some upper subsidence trying to setup over the area. Any storms that form should end before midnight. Tomorrow night, skies are forecast to slowly clear with low temperatures dropping towards the lower 60s. Winds are forecast to maybe be a little lower, but remain around 10 to 20 mph with the pressure gradient remaining fairly tight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 1222 PM MDT Sun Aug 3 2025 Tuesday-Thursday, the upper ridge over the southwest is forecast to expand more into the South-Central High Plains and over the area. With the expanding ridge, temperatures are forecast to warm above average again into the mid-upper 90s and 100s. The hottest day is currently forecast to be Thursday, with the possibility of heat index values reaching the 100s. Will keep an eye out for the potential for heat advisory criteria. Storm chances linger, but should be fairly low due to the broad upper subsidence. That being said, the area is forecast to be on the upper part of the ridge, which means shortwaves could influence the area during the afternoon/evening hours and provide some forcing for greater storm development. Finally, the other conditions to keep an eye on is the potential for some critical fire weather conditions. As we get warmer and drier, there is the possibility that wind gusts could reach 30 mph while RH is dropping into the teens (mainly for counties along the Colorado border). Friday-Sunday, the upper ridge is forecast to be flattened and retreat more to the southwest as some upper troughs try and swing through the Northern Plains. If the troughs don't move in fast enough, Friday could be another day with temperatures and heat index values in the 100s. Otherwise, temperatures should cool back to the 80s and 90s, with increased chances for storms due to the additional forcing moving through the area. Severe weather will remain possible through the week. Severe chances should also be higher this upcoming weekend with the potential systems sweeping through the Plains. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1103 AM MDT Sun Aug 3 2025 For KGLD... VFR conditions are forecast through the period. The main concern is for the possibility of storms forming over/near the terminal between 20-23Z. If these storms form, they may become severe with large to very large hail as the main threat. After 00Z, the chances for storms drop off and winds should stabilize form the south around 10 kts or less. There is a 10% chance that enough moisture shifts east to give some low ceilings around 1000ft around 12Z. For KMCK... VFR conditions are forecast for most of the period. There could be some nearby showers and storms for the first two hours, though recent radar scans around 17Z had everything lowering and shifting east. For the afternoon and evening, there are chances for storms, but chances are generally below 20% with no clear time when storms would try and move over the terminal. Generally, storms would come from the north if they did move over. Otherwise, conditions may reach IFR levels between 09-17Z depending on how much moisture can remain in the area. Be alert for ceilings around 500-1000ft, and visibility around 3SM. If drier air can mix in from the west, then conditions will remain VFR instead. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KAK LONG TERM...KAK AVIATION...KAK
Hazardous weather outlook, Aug 3, 3:46 PM MDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 346 PM MDT Sun Aug 3 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 346 PM MDT Sun Aug 3 2025 /446 PM CDT Sun Aug 3 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to widely scattered severe storms are possible south of Highway 36 after 2pm today. Any storm that develops will have the capability to produce large to very large hail, damaging winds, a tornado, and localized blowing dust resulting in visibilities less than one mile. A Severe Thunderstorm Watch is in effect for Greeley and Wichita counties until 11pm mountain time or midnight central time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Isolated strong to severe storms are possible again Monday and Tuesday with large hail and damaging winds the primary hazards at this time. The favored time for storm activity looks to be from 2 PM MT to 9 PM MT. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather or reduced visibility in blowing dust is appreciated!
In the hours before
Local storm report, Aug 3, 4:13 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
413 PM MDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 5 S Oakley 39.05N 100.85W
08/03/2025 M0.70 Inch Logan KS Emergency Mngr
EM reports hail up to dime in size and
torrential rainfall.
&&
KAKLocal storm report, Aug 3, 4:16 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
416 PM MDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 8 S Oakley 39.01N 100.85W
08/03/2025 M1.75 Inch Logan KS Law Enforcement
EM relayed report that law enforcement had
golf ball sized hail 8 miles south of
Oakley.
&&
KAKLocal storm report, Aug 3, 4:29 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
429 PM MDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail 7 S Sharon Springs 38.79N 101.75W
08/03/2025 E2.75 Inch Wallace KS Public
Various hail sizes noted in multiple photos.
&&
NDLocal storm report, Aug 3, 4:31 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
431 PM MDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tornado 3 N Horace 38.53N 101.80W
08/03/2025 Greeley KS Public
Relayed report from dispatch of a tornado
that touched the ground and went back up
quickly. It was not ongoing as of the
report. Time and location estimated from
radar.
&&
KAKLocal storm report, Aug 3, 4:36 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
436 PM MDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail 7 S Sharon Springs 38.79N 101.75W
08/03/2025 E2.75 Inch Wallace KS Public
Corrects previous hail report from 7 S
Sharon Springs. Various hail sizes noted in
multiple photos. Caused some damage to
travel trailer and barn.
&&
NDLocal storm report, Aug 3, 4:38 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
438 PM MDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Tstm Wnd Gst 1 SSE Horace 38.47N 101.78W
08/03/2025 M61 MPH Greeley KS Mesonet
Site KS-Tribune measures 61 mph wind gust.
&&
KAKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.7 hours before the tornado, 185 km from the path. August 3, 2025.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89525 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Dodge City, (KDDC), 00:00Z
1.3 hours after it, 185 km from the path. August 4, 2025.
- Mixed-layer CAPE
- 2467 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1044 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
Syracuse (3K3), 40 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:55 UTC | 87.8 | 68 | 5 kt | 15 | 1016.9 | |
| 21:15 UTC | 87.8 | 68 | 210° 9 kt | 1016.6 | ||
| 21:35 UTC | 87.8 | 66.2 | 200° 8 kt | 1016.6 | ||
| 21:55 UTC | 87.8 | 68 | 210° 8 kt | 1015.9 | ||
| 22:15 UTC | 89.6 | 66.2 | 160° 10 kt | 1015.9 | ||
| 22:35 UTC | 87.8 | 66.2 | 170° 12 kt | 1015.6 | ||
| 22:55 UTC | 87.8 | 66.2 | 180° 13 kt | 19 | 1015.2 | |
| 23:15 UTC | 84.2 | 66.2 | 160° 15 kt | 21 | 1014.9 | VCTS |
| 23:35 UTC | 71.6 | 71.6 | 350° 15 kt | 18 | 1016.9 | +TSRA FG |
| 23:55 UTC | 69.8 | 69.8 | 90° 17 kt | 30 | 1016.3 | VCTS RA |
| 00:15 UTC | 73.4 | 71.6 | 120° 10 kt | 1016.6 | ||
| 00:35 UTC | 73.4 | 68 | 170° 10 kt | 1016.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the touchdown began at 22:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:49 UTC | HAIL 1.25 | 10 Nne Horace | Greeley, KS | Hailed along the highway, estimated at half dollar size. |
| 21:49 UTC | HAIL 1.25 | 10 Nne Horace | Greeley, KS | Hailed along the highway, estimated at half dollar size. |
| 21:59 UTC | HAIL 2.75 | 8 S Sharon Springs | Wallace, KS | Spotter reported hail generally around quarters in size, but with a few baseball sized hail stones as well. |
| 21:59 UTC | HAIL 2.75 | 8 S Sharon Springs | Wallace, KS | Spotter reported hail generally around quarters in size, but with a few baseball sized hail stones as well. |
| 22:19 UTC | HAIL 2.75 | 7 S Sharon Springs | Wallace, KS | Corrects previous hail report from 7 S Sharon Springs. Various hail sizes noted in multiple photos. Caused some damage to travel trailer and barn. |
| 22:19 UTC | HAIL 2.75 | 7 S Sharon Springs | Wallace, KS | Corrects previous hail report from 7 S Sharon Springs. Various hail sizes noted in multiple photos. Caused some damage to travel trailer and barn. |
| 22:19 UTC | HAIL 2.75 | 7 S Sharon Springs | Wallace, KS | Various hail sizes noted in multiple photos. |
| 22:22 UTC | TORNADO | 3 N Horace | Greeley, KS | Relayed report from dispatch of a tornado that touched the ground and went back up quickly. It was not ongoing as of the report. Time and location estimated from radar. |
| 22:22 UTC | TORNADO | 3 N Horace | Greeley, KS | Relayed report from dispatch of a tornado that touched the ground and went back up quickly. It was not ongoing as of the report. Time and location estimated from radar. |
| 22:31 UTC | HAIL 2 | 5 Nw Tribune | Greeley, KS | Photos provided showing hail next to ruler. Time estimated by radar. |
| 22:31 UTC | HAIL 2 | 5 Nw Tribune | Greeley, KS | Photos provided showing hail next to ruler. Time estimated by radar. |
| 22:33 UTC | TSTM WND GST 61 | 1 Sse Horace | Greeley, KS | Site KS-Tribune measures 61 mph wind gust. |
| 22:33 UTC | TSTM WND GST 61 | 1 Sse Horace | Greeley, KS | Site KS-Tribune measures 61 mph wind gust. |
| 22:43 UTC | HAIL 1.75 | Tribune | Greeley, KS | Various hail sizes noted. |
| 22:43 UTC | HAIL 1.75 | Tribune | Greeley, KS | Various hail sizes noted. |
| 22:48 UTC | HAIL 1.75 | Tribune | Greeley, KS | Photos of numerous hail stones from social media next to golf balls. Time estimated. |
| 22:48 UTC | HAIL 1.75 | Tribune | Greeley, KS | Photos of numerous hail stones from social media next to golf balls. Time estimated. |
| 22:48 UTC | TORNADO | 13 Ssw Horace | Greeley, KS | Multiple reports from chasers of a tornado that briefly touched the ground. Further supported by livestream. Time and location estimated from livestream and radar. Did not look to be ongoing after a minute or two. |
| 22:48 UTC | TORNADO | 13 Ssw Horace | Greeley, KS | Multiple reports from chasers of a tornado that briefly touched the ground. Further supported by livestream. Time and location estimated from livestream and radar. Did not look to be ongoing after a minute or two. |
| 23:01 UTC | TORNADO | 17 Ne Coolidge | Hamilton, KS | Brief tornado lasting 2-3 minutes, no damage. |
| 23:04 UTC | TORNADO | 17 Ne Coolidge | Hamilton, KS | Approximate end time of brief tornado. No damage. |
| 23:47 UTC | HAIL 2.75 | 6 S Syracuse | Hamilton, KS | Report received from social media with pictures. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of August 3, 2025
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.